Use of methylene blue in hepatic arterial infusion pump resulting in serotonin syndrome. A case report
We report a case of a 35 year old woman with colon cancer metastatic to liver and lung who presented for exploratory laparotomy and/placement of hepatic arterial infusion pump for chemotherapy. Surgical course was notable for aberrant hepatic artery anatomy requiring extended dissection time, vascular surgery consultation, and use of substantial methylene blue to aid in visualization. Of note, patient’s history was also significant for anxiety and depression, for which she was being treated with the selective serotonin reuptake inhibitor (SSRI) duloxetine (Cymbalta). The patient subsequently developed serotonin syndrome in the postoperative period but fully recovered. Our case highlights the need for close attention to methylene dosing recommendations and improved communication between perioperative care providers (surgery, anesthesia, nursing, and pharmacy) to prevent such occurrences.
Methylene blue is a phenothiazine derivative commonly used in medicine for staining and therapeutic purposes. It is a potent monoamine oxidase (MAO) inhibitor but is considered a relatively safe drug with few adverse effects and is often used during surgical procedures to assist with identification of structures such as nerves, tissues, and endocrine glands. Methylene blue also has therapeutic indication in the treatment of methemoglobinemia, vasoplegic shock, Alzheimer’s disease, and pediatric Malaria. Dosing regimen varies depending on indication for use and route of administration
The most common side effect of methylene blue is an abnormal urine or stool color. Less common side effects include but are not limited to mild bladder irritation, frequent urination, dizziness, nausea and vomiting, abdominal pain, diarrhea, headaches, and increased sweating (rxlist.com). An uncommon, albeit potentially catastrophic, side effect of methylene blue administration is serotonin syndrome. Administration of methylene blue on its own however, has not been known to cause serotonin toxicity
Serotonin syndrome, precipitated by concurrent use of methylene blue and SSRIs, is characterized by a triad of mental status, autonomic, and neuromuscular clinical signs and symptoms. In the presence of a serotonergic agent, serotonin syndrome can be confirmed with high probability by the presence of one of five conditions described by Hunter’s Serotonin Toxicity Criteria.
Current Issue: Volume 2: Issue 2
Manuscripts including research articles, commentaries, and other reports will also be considered for publication and should be submitted either online or through mail.
You may submit your paper as an attachment at anesthesia[at]oajournal.org
Authors should prepare manuscript in accordance with the Journal's accepted practice.
Submit your Manuscript online or by mailing to us at: anesthesia [at]emedscience.org
Anesthesiology Case Reports